Lithium Toxicity or Tumour?

Subscribe to Resus

Get the latest updates on our Conferences PLUS our Webcasts and Education Newsletters. And it's FREE!

  • We respect your privacy
  • This field is for validation purposes and should be left unchanged.

Register Now:

Emcore
Learn More

A 56 year old woman presents to the emergency department with several days history of diarrhoea. She is a little confused and unsteady on her feet. Her past medical history includes hypertension and manic depressive disorder and she is well otherwise. She is on Lithium and an antihypertensive.

She denies trauma, or headache, or visual disturbance.

Her vitals are pulse rate of 93bpm, respiratory rate of 16 , BP of 135/80 and physical examination reveals dual heart sounds, normal air entry bilaterally and soft, lax abdomen. Her motor and sensory neurological exam shows PERLA, upper and lower limbs are essentially normal, and there are no cerebellar signs. When gait is tested, there is no broad based gait, but she is unsteady on her feet and cannot perform heel to toe.

Differentials Please:

I must admit, I only had a couple of differentials for this patient: 1 Intra-cranial pathology- space occupying lesion in the cerebellum, or a bleed(but strange not to have a headache) 2 Lithium Toxicity Investigations included basic bloods and ECG and Lithium levels.

Blood tests revealed:

Normal Na, K but Urea of 6.8 and creatinine of 126(50-90)

The lithium level is 2.7(critical high is >2)

ECG is normal.

The most likely diagnosis in this patient is lithium toxicity secondary to dehydration from her diarrhoea….. Or is the diarrhoea a symptom of her Lithium toxicity?

Lithium is used for bipolar and affective disorder. It competes with sodium and potassium, displacing them from intracellular sites. It is metabolised almost exclusively in the kidney, with a small amount (~5%) eliminated is sweat/saliva. Lithium concentration depends on the glomerular filtration rate. It has a low therapeutic index ie., a narrow range between therapy and toxicity.

A little bit more on pharmacology:

Peak absorption occurs in 1 to 4 hours, with complete absorption in 8 hours. Its half life is about 24 hours and is excreted unchanged.

Excretion is primarily renal and occurs in two phases.

-2/3 of single dose is cleared in the urine by 6 to 12 h.

– the remainder is completely cleared over 10 to 14 days.

Lithium has complete glomerular filtration;

-The proximal convoluted tubule reabsorbs 60 to 80%.

-There is no absorption in the distal tubule.

50% is eliminated within 6-12 hours, and 50% in 10-14 days via slow excretory phase.

Both therapeutic action and toxic effects of lithium are mediated intracellularly. Thus lithium serum levels may not be a true reflection of the biologically active tissue portion.

ANYTHING THAT AFFECTS WATER AND ELECTROLYTE BALANCE CAN LEAD TO LITHIUM TOXICITY.

Clinical Presentations

Generally patients present with altered mental status, tremor and cerebellar dysfunction. As the level of toxicity increases, this can include extrapyramidal signs.

Up to 12% develop nephrogenic diabetes insipidus.

Overdose can be acute, chronic, or acute –on-chronic. Acute overdoses are tolerated more than chronic toxicity and present with more gastrointestinal complaints, including nausea, vomiting and diarrhoea, than CNS effects

Electrocardiographic abnormalities can occur and they are related to intracellular hypokalaemia, due to Lithium interfering with Na-K channels. The ECG changes include:
1U waves
2 Flattened/inverted T waves
3 ST depression

Although the diabetes insipidus and conduction abnormalities will resolve, some of the neurological effects such as cerebellar dysfunction, can be permanent.

TREATMENT

Manage the patient appropriately including stabilisation of blood pressure
Treat seizures with benzodiazepines
CHARCOAL DOES NOT WORK. The only indication for charcoal is suspected multiple drug overdose.

Whole bowel irrigation is sometimes used, but must be sorted early.

Normal Saline is VERY IMPORTANT. Most patients will have some fluid or sodium deficit. Replacement of fluid loss improves renal elimination of lithium.

FORCED DIURESIS with diuretics is of no use and may result in further Na and fluid losses.

Haemodialysis is indicated in severely toxic patients. Although there is a significant lack of agreement in the literature about specific indications for haemodialysis, the guidelines commonly include:

-altered mental status -impaired renal functionm -lithium levels >4mEq/L in acute toxicity and 2mEq/L in chronic. Haemodialysis removes serum lithium, reducing CNS levels of lithium. This theoretically should reduce the risk of permanent neurological sequelae, although there is no evidence for this.

SUPPORTIVE CARE/DISPOSITION

The patient will need electrolyte and renal function monitored, as well as fluid balance. In conduction abnormalities, cardiac monitoring is advised and in the more severe intoxications, ICU/HDU admissions. This patient was treated with normal saline, lithium was ceased and was admitted under a toxicologist. Dr Clifford Tan, Emergency Physician and Toxicologist, on our resus.com.au faculty, admitted and managed this patient. Dr Tan any comments, insights, corrections? ¬¨‚ĆAlso, what was the patient’s progress like?

Posted in ,

Dr Peter Kas

Emergency Physician, Educator. Key Interests: Resuscitation, Airway, Emergency Cardiology, Clinical Examination. Creator resus.com.au.

2 Comments

  1. admin on 15/02/2010 at 8:08 pm

    Simon Jensen from the Gold Coast sent an email

    Gentlemen,

    Thanks for this case.
    I see one of these every 1-2 month on the Sunshine Coast. They occasionally go for HD.

    Some comments:
    -my feeling is that Li toxicity should be the top differential in this case, just as the patient with dysrhythmias on digoxin should be regarded as digitoxic until proven otherwise. A classic case I dealt with recently was a bipolar patient whose GP had started Li, but this had not been communicated to the mental health team and so, though this information was available from this patient, her Li toxicity was not recognised until her 3rd attendance at the ED over a 2-week period; her symptoms were classical, as in this case;

    -my final year psych case at medical school was a similar one, of chronic Li toxicity; some knowledge of this toxidrome is expected of all ED & Psych doctors, & GPs;

    -what was the dose and dose form of Li she was taking and what was the antihypertensive – did it contain a diuretic, which would have been relevant in this case?

    -Li is NOT “metabolised”, being an alkaline earth metal, and is, therefore, “excreted unchanged” – there is no option; it is distributed through total body water;

    -as well as the effects & mechanisms you have noted, Li competes with Na for tubular reabsorption, therefore whole-body Na depletion does occur in cases of chronic toxicity;

    -in this case it is most likely that the diarrhoea lead to the toxicity, via enhanced tubular reabsorption of Li; many cases are a bit more complex, though, with acute, acute on chronic & chronic toxicity/ingestion, as you say; in her case she may have (in absence of any dosage information) been chronically taking too high a dose for her body lean body weight (more indicative of her total body water volume than actual body weight); she most likely continued to take the Li, even though she was unwell, and, less likely, may also have taken an acute overdose, leading to the diarrhoea in the first place; obtaining the results of recent levels is critical;

    -also worth noting is that most patients on drugs such as digoxin, Li, warfarin, carbamazepine, with low therapeutic indices (especially those drugs which are predominantly renally excreted, Li & digoxin), do not have an adequate understanding (or even ANY understanding) of what to do about their medications when they develop a GI illness, and frequently continue to attempt to take their medications, while eating & drinking little; we see cases of warfarin toxicity from just this phenomenon, or simply from a change in diet, on a regular basis, despite the fact that a patient information booklet is available;

    -because CNS distribution is rather slow, acute overdosage rarely leads to CNS symptoms, unless the patient has been chronically taking it, and especially if their levels are toward the upper limit of normal, though acute on chronic overdosage seems rather rare; I have seen levels up to 6 with only GI toxicity symptoms which are, of course related to the fact that Li is a metal;

    -so the most serious toxicity is in the CNS (cardiotoxicity is generally minor) and with this in mind the indications for HD are serious neurotocitiy, such as an altered mental state (more than just tremor & incoordination) or seizures, and significantly impaired ability to renally clear the ion/grossly abnormal renal function tests; the level itself should not be used as the sole indicator for HD;

    -you may wish to correct your suggested limits for chronic toxicity from “.2” to “>2”.

    Kind regards,

    Simon Jensen

    • admin on 15/02/2010 at 8:11 pm

      Thanks Simon

      Very appropriate comments and thanks for picking the typo.

Leave a Comment